Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 9, 2017, 5:07 PM CST for Jefferson Davis County, Lawrence County, Mississippi. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 5:07 PM CST (23:07 UTC)
- Expired
- Mar 9, 2017, 5:41 PM CST
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
The radar
The Jackson/Brandon,MS radar (KDGX), 66 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 5:11 PM CST | HAIL 0.88 | Silver Creek, MS | NICKEL SIZE HAIL IN THE SILVER CREEK AREA. |
| Mar 9, 5:16 PM CST | HAIL 1 | Silver Creek, MS | QUARTER SIZE HAIL ON THE NORTH SIDE OF SILVER CREEK. |
| Mar 9, 5:20 PM CST | HAIL 1 | 4 Nnw Progress, MS | QUARTER SIZE HAIL IN THE LUCAS COMMUNITY. |
| Mar 9, 5:28 PM CST | TSTM WND DMG | 5 S Hebron, MS | A COUPLE TREES SNAPPED, ROOF PEELED OFF A MOBILE HOME, AND THE ROOF OF A SHED WAS REMOVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WUUS54 KJAN 092307
SVRJAN
MSC065-077-100000-
/O.NEW.KJAN.SV.W.0096.170309T2307Z-170310T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
507 PM CST THU MAR 9 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Lawrence County in south central Mississippi...
Northwestern Jefferson Davis County in south central Mississippi...
* Until 600 PM CST
* At 506 PM CST, a severe thunderstorm was located near Wanilla, or
17 miles south of Pinola, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Clem around 545 PM CST.
Other locations impacted by this severe thunderstorm include New
Hebron and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3163 9017 3176 8998 3177 8982 3177 8976
3169 8976 3158 8996
TIME...MOT...LOC 2306Z 238DEG 21KT 3163 9005
HAIL...1.25IN
WIND...60MPH
$$
DC2 follow-up statements
547
WWUS54 KJAN 092328
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
528 PM CST THU MAR 9 2017
MSC077-092338-
/O.CAN.KJAN.SV.W.0096.000000T0000Z-170310T0000Z/
Lawrence MS-
528 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3158 8997 3176 8997 3177 8982 3177 8976
3169 8976 3158 8996
TIME...MOT...LOC 2328Z 231DEG 16KT 3167 8992
$$
MSC065-100000-
/O.CON.KJAN.SV.W.0096.000000T0000Z-170310T0000Z/
Jefferson Davis MS-
528 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTHWESTERN JEFFERSON DAVIS COUNTY...
At 528 PM CST, a severe thunderstorm was located near Hebron, or 14
miles south of Pinola, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Clem around 555 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3158 8997 3176 8997 3177 8982 3177 8976
3169 8976 3158 8996
TIME...MOT...LOC 2328Z 231DEG 16KT 3167 8992
HAIL...1.00IN
WIND...60MPH
$$
DC015
WWUS54 KJAN 092341
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
541 PM CST THU MAR 9 2017
MSC065-092351-
/O.CAN.KJAN.SV.W.0096.000000T0000Z-170310T0000Z/
Jefferson Davis MS-
541 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON DAVIS
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3158 8997 3176 8997 3177 8982 3177 8976
3169 8976 3158 8996
TIME...MOT...LOC 2339Z 238DEG 21KT 3171 8984
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:30 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 9, 3:30 PM CST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Jackson MS 330 PM CST Thu Mar 9 2017 .DISCUSSION...Tonight through Friday: main concern in the near term is the potential for strong to severe wind gusts over our northern most zones just after midnight tonight. Otherwise...a 1023mb high centered over the northern Gulf coast remains dominant with very little convection over the CWA this afternoon. In fact, there has been less cloud cover than anticipated which has allowed temperatures to climb into the lower 80s across our southern zones. Warmer than normal temperatures will continue tonight but instability will wain through the evening. An upstream shortwave may help develop a complex of thunderstorms capable of producing damaging wind gusts well to our northwest. Model consensus suggests the bulk of this activity will track just northeast of our CWA but our northern most zones may see the trailing portion of the line drop into the area after midnight. This convection is expected to weaken as it drops south through the remainder of our CWA through Friday morning. This line of convection will precede a cold front that will bring in a cooler and much drier airmass to our area by Friday evening. The resulting CAA will hold high temperatures in the 60s across our north while our southeast most zones wl see upper 70s again before the cold front moves through. /22/ Friday night through next Wednesday night: For the period it looks like we will have a cool late winter pattern across the region with the risk of some late season freezing temperatures across our northern counties. The primary risk days will be Monday night and Tuesday night. Several short wave troughs will come across the region during the period. This will result in a cool polar airmass coming into the forecast area during the period, which may affect some tender spring vegetation during the period. On Friday night the rains will have moved out of the region. This will be a brief dry period before we start to get some isentropic lift as the first short wave comes into the region from the Southern Plains over the weekend. This will occur in the left entrance region a strong northern gulf upper jet axis. Precipitable water will increase to near 1.3 inches near the Interstate 20 corridor on Saturday from deep layer moisture currently over the Western Gulf. This will combine with elevated instability for widespread rain and some embedded elevated convection from late Saturday through Saturday night. The latest 12z models continue to show the coastal cyclogenesis, which will bring the best potential for any surface base storms and severe weather well south of the forecast area with this system. We will still need to monitor the coastal front position in the coming model runs which could bring some significant different impacts to our counties. In any case, strong lift and significant moisture could also bring locally heavy rainfall. The potential is not enough to include in the Hazardous Weather Outlook. Expect the rain and embedded convection to decrease from the northwest on late Saturday night. A cooler airmass will be moving into the forecast area in the wake of this system. Sunday will be a cooler day as the rain ends from the northwest. The second bout of dry weather will continue through Sunday night. The second shortwave trough will be moving into the forecast area for early next week. This will bring an even colder airmass into the region. This will occur as the eastern Conus trough becomes more amplified as it brings a better southern track of the polar airmass. This second system will not have alot of moisture to deal with as precipitable water will only be around a half inch or less. So as with the previous midshift shift will keep the forecast dry for now. The primary weather concern will continue to be the potential for freezing temperatures for Monday night, and Tuesday night. High pressure ridge center will be extending south over the region on Tuesday night,which will be the best night for a late- season freeze. This could be especially impactful given how early the growing season started this year, so will need to monitor this potential closely over the next few days. As we go into Wednesday into Wednesday night cool surface high pressure will track to the east as we get back into gulf return flow. Temperatures will start to moderate. Looking ahead models have a disagreements with a another short wave coming into the region for the remainder of the work week. The Euro model showed a weak moisture field with it, while the GFS and Canadian showed enough moisture to give the region some rain chances./17/ && .AVIATION... 18Z TAF discussion:MVFR cigs continued at 18Z at GLH-GWO with VFR conds noted elsewhere. Local radars were quiet at 18z but isold tsra wl be psbl this aftn. VFR conds should prevail this evng but by 06Z tsra activity is expected to increase ahead of an approaching cold front. Cigs will lower to MVFR/IFR conds by 09z as the convection moves through. Reduced flight categories wl cont through 12z but improve during the day in the wake of the cold front. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 72 46 64 / 62 33 2 54 Meridian 61 73 44 66 / 64 33 2 41 Vicksburg 62 71 48 63 / 61 36 2 58 Hattiesburg 60 77 49 70 / 33 39 4 42 Natchez 63 73 53 65 / 40 42 5 62 Greenville 59 64 42 54 / 81 15 2 51 Greenwood 59 66 41 58 / 83 15 2 46 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17/22
Hazardous weather outlook, Mar 9, 2:49 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 249 PM CST Thu Mar 9 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>038-040>066-072>074- 102100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ018-019-025>033-039-102100- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Noxubee- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight A line of thunderstorms will drop into the area after midnight tonight. Damaging wind gusts of 60 mph will be possible with the line. The line is expected to weaken as it moves south and will be well south of the area before sunrise. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 9, 4:34 PM CST, 33 minutes before
Special Weather Statement National Weather Service Jackson MS 434 PM CST THU MAR 9 2017 MSZ062-063-092300- Lawrence MS-Lincoln MS- 434 PM CST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CST... At 433 PM CST, Meteorologists were tracking a strong thunderstorm over East Lincoln, or 10 miles southeast of Brookhaven, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Monticello around 500 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3148 9046 3163 9037 3159 9006 3142 9014 TIME...MOT...LOC 2233Z 275DEG 21KT 3153 9029 DC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:34 PM CST | Special Weather Statement | JAN | Lawrence | 26 min |
| Mar 9, 4:52 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 38 min |
| Mar 9, 5:32 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 43 min |
| Mar 9, 5:50 PM CST | Severe Thunderstorm Warning | JAN | Rankin, Scott | 55 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.